Tennessee, 2009

Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009

July 4, 2009 · NWS OHX · 4 events in 4 counties and zones

As a cold frontal system moved into Middle Tennessee from western portions of the state and upper level disturbances moved across the mid state in northwesterly upper level flow, thunderstorms formed across the area during the evening hours. Some of these thunderstorms produced damaging thunderstorm winds with two reports of lightning strikes causing damage also.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold frontal system moved into Middle Tennessee from western portions of the state and upper level disturbances moved across the mid state in northwesterly upper level flow, thunderstorms formed across the area during the evening hours. Some of these thunderstorms produced damaging thunderstorm winds with two reports of lightning strikes causing damage also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 6:02 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 4, 6:02 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
702 PM CDT SAT JUL 4 2009

.MESOSCALE UPDATE...
CLASSIC BOW ECHO MOVING THROUGH CENTRAL STEWART CO AT 2353Z WITH
COMMA HEAD OVER SOUTHERN TRIGG CO KY. TORNADO WARNING IN EFFECT
FOR STEWART AND WESTERN MONTGOMERY COUNTIES.

BOYD

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT SAT JUL 4 2009/

MESOSCALE UPDATE...
BROAD CIRCULATION FROM STORM IN CALLOWAY CO KY AT 2326Z OFF PAH DOPPLER.
MESO POPPED OFF IN EASTERN CALLOWAY CO AT 2329Z OFF OHX DOPPLER. THIS
STORM HAS PRODUCED REPORTS OF FUNNEL CLOUDS. HAVE ISSUED TORNADO WARNING
FOR STEWART COUNTY UNTIL 700 PM CDT. THIS STORM IS NOW ENTERING LAND
BETWEEN LAKES AREA. SHOULD BE A TREE DOWNER AS IT PASSES THROUGH
THAT AREA. BOATERS NEED TO GET OFF TENNESSEE AND CUMBERLAND RIVERS
IN STEWART CO IMMEDIATELY.

BOYD

PREV DISCUSSION... /ISSUED 523 PM CDT SAT JUL 4 2009/

MESOSCALE UPDATE...
CLUSTER OF STORMS TO THE WEST OF NASHVILLE...FROM ABOUT ASHLAND CITY
WEST TO WAVERLY WITH A RATHER INTENSE CELL OVER SOUTHEAST DICKSON
CO NEAR BURNS. CELL OVER BURNS STILL HAS SUSPENDED CORE. WARNING
REMAINS IN EFFECT UNTIL 530 PM FOR SOUTHEAST DICKSON AND NORTHEAST
HICKMAN COS.

MSAS SURFACE LIS HAVE LOWERED SOMEWHAT FROM NASHVILLE EASTWARD. ALSO...
THERE APPEARS TO BE SOME SURFACE BASED NEGATIVE ENERGY (CIN) FROM
ABOUT I65 EASTWARD. AS STORMS TO THE WEST NASHVILLE MOVE EAST OF
I65 THEY SHOULD WEAKEN AS INSTABILITY IS MUCH WEAKER.

BOYD

PREV DISCUSSION... /ISSUED 435 PM CDT SAT JUL 4 2009/

MESOSCALE UPDATE...
-6 LIFTED INDICES STRUNG OUT ACROSS NORTHWEST MIDDLE TN GENERALLY ALONG
AND NORTH OF INTERSTATE 40 AS FAR EAST AS I65. ONE STORM IN SOUTHWEST
SUMNER CO HAS 60 DBZ SUSPENDED AROUND 11K. THIS RIGHT ON EASTERN EDGE
OF BEST LIS. STORM MOVEMENT FROM 270/30KTS.

BOYD

PREV DISCUSSION... /ISSUED 244 PM CDT SAT JUL 4 2009/

DISCUSSION...
SFC LOW OVER NORTHERN MO THIS AFTERNOON WITH GOOD LOW LEVEL
CONVERGENCE EVIDENT ON THE SFC ANALYSIS CHARTS ACROSS SOUTHERN
IL...SW IN AND ALONG THE OH RIVER. BEST SFC CONVERGENCE ZONE TO MOVE
EASTWARD TONIGHT AS OPPOSED TO SOUTHEASTWARD. BEST PRECIP ON THE
NORTHERN SIDE OF THE SYSTEM WILL OCCUR GENERALLY ALONG AND JUST
SOUTH OF THE 850 MB BOUNDARY. OF ADDITIONAL NOTE...PVA CORRIDOR TO
SET UP GENERALLY SW OF THE MID STATE. THUS...ALL IN ALL...THE
HEAVIEST PRECIP WILL REMAIN NORTH OF THE MID STATE AND SOUTHWEST OF
THE MID STATE.

SFC LOW LOOKS TO BE DISPLACED FROM THE PVA CORRIDOR AND THUS...THE
SFC LOW WILL WEAKEN SOME AFTER 06Z GIVEN THE LACK OF IMMEDIATE UPPER
SUPPORT.

NEVERTHELESS...FRONTAL BOUNDARY WILL SWING THROUGH BUT NOT UNTIL
SUNDAY AFTERNOON. CURRENT PRESSURE FALLS DO EXIST IN ADVANCE OF THE
BOUNDARY BUT ARE UNIMPRESSIVE. AS THE BOUNDARY SWINGS
THROUGH...ENERGY ALONG THE SFC FRONT BECOMES MORE ELONGATED THEREBY
REDUCING THE ASSOCIATED SFC FORCING. SO...HEAVIER PRECIP OVER A
GENERAL AREA APPEARS TO BE ABSENT FROM THE EQUATION ONCE AGAIN.

OVERALL...CATEGORICAL POPS WILL STILL BE INCLUDED TONIGHT GIVEN THE
APPROACHING MOISTURE AXIS WITH LIKELY POPS FOR TOMORROW. IT JUST
LOOKS AS THOUGH THE HEAVIEST ACTIVITY WILL REMAIN NORTH AND
SOUTHWEST OF THE MID STATE.

AS FOR TIMING OF TONIGHTS ACTIVITY. PRECIP PROBABILITIES WILL
INCREASE WITH TIME WITH THE CATEGORICAL IMPACT GEARED TOWARD THE
AFTER MIDNIGHT HOURS. TOUGH CALL FOR THE FIREWORKS ACROSS THE AREA
BUT I WILL INCLUDE A CHC OF SHOWER AND TSTMS THIS EVENING...WITH THE
BEST CHANCE...OF COURSE...BEING ACROSS THE NW ZONES. FOR BNA IN
PARTICULAR...RAINFALL MAY HOLD OFF UNTIL 9 OR 10 PM.

SFC FRONT TO BECOME MORE PARALLEL TO UPPER FLOW WITH TIME SO WE WILL
SEE THE FRONT SLOW DOWN EVEN FURTHER AS IT REACHES NORTHERN AL
SUNDAY NIGHT. WILL THEREFORE KEEP 20-40 POPS GOING FOR SOUTH MIDDLE
TN THROUGH MON NT AND A SLT CHC NORTH THROUGH SUN NT.

FOR TEMPS...MAV LOOKS TOO COOL FOR LOWS AS THAT MODEL APPEARS A BIT
SLUGGISH IN REGARD TO THE INCREASING DEWPOINT TREND. WILL THEREFORE
GO ABOVE THE MAV MINS.

IN THE EXT FCST...UPPER RIDGE AXIS TO LEAN TOWARD TN TOWARD THE END
OF NEXT WEEK. WILL START OUT THE PERIOD WITH A RATHER DEEP DRY LAYER
IN PLACE AS A SFC RIDGE CONTROLS. THEN...AS SFC RIDGE SHIFTS
EAST...LOW LEVEL HUMIDITIES WILL INCREASE ALONG WITH WARMER
MID/UPPER LEVEL TEMPS...COMPLIMENTS OF THE APPROACHING UPPER RIDGE.

AT THE TAIL END OF THE EXTENDED...WEAK NW FLOW MAY SLIP A BOUNDARY
ACROSS US. THUS...WILL INCLUDE A SLT CHC OF SHOWERS AND STORMS FOR
SATURDAY. FOR TEMPS...WILL GO ABOVE THE MEX AS IT CONTINUES TO
MIGRATE TOWARD CLIMO WHILE THE EURO AND THE GFS POINT TOWARD
INCREASING HEIGHTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 4, 4:23 AM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT SAT JUL 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID STATE THIS EVENING...AND SWING
THROUGH THE AREA TONIGHT AND SUNDAY. THUNDERSTORMS WILL BECOME
LIKELY...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL. HEAVY RAINFALL WILL ALSO OCCUR...WITH AVERAGE RAIN AMOUNTS
BETWEEN ONE AND ONE AND A HALF INCHES. LOCALIZED FLOOD PROBLEMS
MAY DEVELOP DURING THUNDERSTORM DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ON
SUNDAY...AND A FEW STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS
THE SOUTHEASTERN HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

19

In the hours before

Special weather statement, Jul 4, 4:51 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT SAT JUL 4 2009

TNZ007-008-026>028-059-050100-
ROBERTSON-SUMNER-CHEATHAM-DAVIDSON-WILSON-WILLIAMSON-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LEBANON...MOUNT JULIET...
FRANKLIN...BRENTWOOD
551 PM CDT SAT JUL 4 2009

...STORMS APPROACHING DOWNTOWN NASHVILLE...

THE LEADING EDGE OF A CLUSTER OF THUNDERSTORMS HAS MOVED INTO
WESTERN DAVIDSON COUNTY AT 550 PM CDT. A STORM OR TWO COULD BE
STRONG WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. STORMS ARE MOVING EAST
AT 35 MPH...AND WILL BE IN THE NASHVILLE AREA FOR THE NEXT 1 TO 2
HOURS.

BOYD
Special weather statement, Jul 4, 5:22 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT SAT JUL 4 2009

TNZ005-050030-
STEWART-
INCLUDING THE CITY OF...DOVER
622 PM CDT SAT JUL 4 2009

...STRONG TO SEVERE THUNDERSTORMS JUST TO THE NORTHWEST OF STEWART COUNTY...

A LINE OF STRONG TO SEVERE HAVE MOVED DOWN FROM WESTERN KENTUCKY...AND
AT 615 PM CDT THE LEADING EDGE EXTENDED FROM CLIFTY TO CADIZ TO AURORA
AND THEN TO JUST WEST OF MURRAY. STORMS ALONG THIS LINE HAVE PRODUCED
SEVERAL SEVERE THUNDERSTORM WARNINGS FROM OUR NEIGHBORING WEATHER
SEVICE OFFICE IN PADUCAH. SOME ROTATION WAS INDICATED EARLIER IN A STORM
THAT MOVED INTO TRIGG COUNTY. THE LINE OF STORMS WILL ENTER NORTHWEST
STEWART COUNTY SHORTLY...IN THE LAND BETWEEN THE LAKES AREA. BOATERS
ALONG THE TENNESSEE AND CUMBERLAND RIVERS ARE URGED TO HEAD FOR
SHORE AT THIS TIME. CAMPERS SHOULD PREPARE FOR GUSTY WINDS...HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. REMEMBER...MOVE
INDOORS WHEN THUNDER ROARS.

BOYD
Special weather statement, Jul 4, 6:06 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT SAT JUL 4 2009

TNZ005-006-050115-
STEWART-MONTGOMERY-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE
706 PM CDT SAT JUL 4 2009

...TORNADO WARNING REMAINS IN EFFECT FOR STEWART AND WESTERN MONTGOMERY
COUNTIES UNTIL 730 PM CDT...

CLASSIC BOW ECHO MOVING EASTWARD AT 40 MPH THROUGH EASTERN STEWART
COUNTY AT 705 PM...WITH COMMA HEAD JUST NORTH OF KENTUCKY BORDER.
GOOD REAR INFLOW ON BACKSIDE OF BOW WILL PRODUCE DAMAGING WINDS
ALONG ITS PATH.

BOYD
Local storm report, Jul 4, 6:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          6 W CLARKSVILLE         36.56N 87.46W
07/04/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            2 TORNADOES REPORTED ON GROUND AT WOODLAWN AND SEVERAL
            MILES SOUTHWEST OF WOODLAWN

&&

MGIRODO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
July 4, 6:12 PM CST
Where
Stewart County, 0.76 mi W of Indian Mound
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.501, -87.694

Several trees were blown down near the Indian Mound Community.

Thunderstorm Wind, Montgomery

When
July 4, 6:30 PM CST
Where
Montgomery County, 1.31 mi WSW of Salem
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.460, -87.350

Trees were blown down south of Clarksville.

Lightning, Benton

When
July 4, 7:00 PM CST
Where
Benton County, 1.1 mi N of Camden
Property damage
$1,000
Reported by
Newspaper
Coordinates
36.066, -88.099

A large tree was struck by lightning, with several large limbs falling to the ground.

Lightning, Dekalb

When
July 4, 8:45 PM CST
Where
Dekalb County, 1.3 mi SSW of Alexandria
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.062, -86.035

A house fire was the result of a lightning strike at 128 Smith Lane. The bolt of lightning struck the side of the house. The bolt hit the phone and electric lines and actually blew a two-foot wide by six-inch deep hole in the yard. Several fire crews arrived on the scene and found the home with thick smoke and fire smoldering in the walls of the home. Firefighters used axes and saws to cut the walls out in order to reach the blaze.|Though the home suffered some smoke and water damage, the house and all of its contents were saved. No injuries were reported during the incident.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186921, 186925, 187401, 187402.